Alert archive / Arizona / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 48, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Sep 6, 2012, 4:19 PM MST for Pinal County, Arizona. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 6, 2012, 4:19 PM MST (23:19 UTC)
- Expired
- Sep 6, 2012, 5:00 PM MST
- In force
- 41 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
County Pinal County, AZ
The radar
The Phoenix radar (KIWA), 61 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 11.3 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 888 J/kg
- Mixed-layer CIN
- -136 J/kg
- Mixed-layer LCL
- 1475 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
987
WUUS55 KPSR 062319
SVRPSR
AZC021-070000-
/O.NEW.KPSR.SV.W.0048.120906T2319Z-120907T0000Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
419 PM MST THU SEP 6 2012
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WEST CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA...
INCLUDING THE AREAS NEAR STANFIELD...WEST CASA GRANDE...
NORTHWARD TO THE TOWN OF MARICOPA.
* UNTIL 500 PM MST
* AT 412 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED 15 MILES SOUTH OF
MARICOPA...OR 19 MILES WEST OF CASA GRANDE. THIS STORM WAS
NEARLY STATIONARY.
* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
AREAS OF THE INDICATED COUNTY.
LAT...LON 3270 11217 3310 11218 3308 11176 3278 11176
3280 11188 3277 11189 3277 11204 3272 11205
3272 11215
TIME...MOT...LOC 2318Z 049DEG 1KT 3284 11205
$$
HV1 follow-up statement
706
WWUS55 KPSR 070001
SVSPSR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
501 PM MST THU SEP 6 2012
AZC021-070007-
/O.EXP.KPSR.SV.W.0048.000000T0000Z-120907T0000Z/
PINAL AZ-
501 PM MST THU SEP 6 2012
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL PINAL COUNTY
INCLUDING THE TOWNS OF MARICOPA...STANFIELD...WESTERN PORTIONS OF
CASA GRANDE WILL EXPIRE AT 500 PM MST...
POWERFUL THUNDERSTORMS THAT DEVELOPED EARLIER NEAR THE TOWNS OF
MARICOPA...STANFIELD...AND WESTERN PORTIONS OF CASA GRANDE HAVE
WEAKENED. THERE IS NO LONGER A THREAT FOR DAMAGING THUNDERSTORM
WINDS. HOWEVER...HEAVY RAINFALL MAY CAUSE SOME LOCAL FLOODING. A
CHANCE OF STRONG THUNDERSTORMS WILL CONTINUE THE REMAINDER OF THE
EVENING.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.
LAT...LON 3270 11217 3310 11218 3308 11176 3278 11176
3280 11188 3277 11189 3277 11204 3272 11205
3272 11215
TIME...MOT...LOC 2357Z 049DEG 1KT 3283 11206
$$
HVWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 6, 2:42 PM MST, 1 hour 37 minutes earlier.
Area forecast discussion, Sep 6, 2:42 PM MST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PHOENIX AZ 242 PM MST THU SEP 6 2012 .UPDATE...UPDATED WATCH WARNING ADVISORY SECTION. && .SYNOPSIS... A VERY MOIST AND UNSTABLE MONSOON AIRMASS WILL CONTINUE TO COVER THE REGION THROUGH THE WEEKEND...AND LEAD TO A CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS EACH DAY. THUNDERSTORM COVERAGE AND INTENSITY WILL VARY FROM DAY TO DAY...WITH SOMEWHAT BETTER CHANCES EXPECTED OVER THE WEEKEND AND INTO NEXT MONDAY. HIGH TEMPERATURES WILL REMAIN NEAR OR SLIGHTLY BELOW SEASONAL NORMALS EACH DAY GIVEN THE HIGH MOISTURE CONTENT IN THE ATMOSPHERE. && ...AREAS OF HEAVY RAIN AND LOCALIZED FLOODING EXPECTED THIS AFTERNOON/EVENING... .DISCUSSION... PWATS REMAIN EXCEPTIONALLY HIGH...NEARLY 200 PERCENT OF NORMAL IN SPOTS...AND CONVECTION INITIATED EARLY ACROSS MANY OF THE AZ SKY ISLANDS. LATEST VISIBLE SATELLITE SHOWS THAT TOWERING CU HAS EVEN DEVELOPED ACROSS THE MOUNTAINS OF THE LOWER DESERTS...INCLUDING THE WHITE TANKS AND ESTRELLAS. SPC MESOANALYSIS INDICATES MORE THAN 3000 J/KG OF MLCAPE WITH NEGLIGIBLE CIN SOUTH AND EAST OF PHOENIX. LATEST AMDAR OBSERVATIONS INDICATE THAT CONDITIONS HAVE BECOME MORE FAVORABLE FOR SHOWERS AND THUNDERSTORMS THIS AFTERNOON. WHILE AN ISOTHERMAL LAYER STILL RESIDES AROUND 750 MB...12Z NAM-NMMB SUGGESTS SOME COOLING WILL OCCUR WHICH WILL HELP TO ERODE ANY REMAINING CONVECTIVE INHIBITION. THE FLOW BETWEEN 10K AND 15K FT HAS ALSO BECOME EASTERLY...WHICH WILL PROMOTE ENHANCED MOISTURE CONVERGENCE...IN THE LOWER DESERTS INCLUDING THE PHOENIX METRO AREA...AHEAD OF ANY OUTFLOW BOUNDARIES PROPAGATING NORTHWARD FROM SOUTHERN AZ. THIS IS BEST ILLUSTRATED IN THE 12Z RUN OF THE UNIV OF AZ NAM-BASED WRF. POPS HAVE BEEN INCREASED FOR TONIGHT AND ARE WEIGHTED HEAVILY TOWARDS THE 15Z SREF. GREATEST THREATS REMAIN HEAVY RAIN AND LOCALIZED FLOODING...THOUGH ISOLATED WET MICROBURSTS CANNOT BE RULED OUT AS WELL. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR AZZ024 AND ADDITIONAL ZONES MAY BE ADDED TO THE WATCH LATER THIS AFTERNOON. && .PREVIOUS DISCUSSION... INITIALLY...EAST-TO-WEST ORIENTED RIDGE AXIS WILL REMAIN ACROSS SOUTHERN ARIZONA...GIVING A SELY TO SLY STEERING FLOW ACROSS MUCH OF THE AREA. WIND FIELDS ALOFT WILL BE LIGHT LEADING TO A MOSTLY PULSE CHARACTER TO THE THUNDERSTORMS. UPPER STREAMLINES WILL TEND TO BE LAMINAR OR ANTICYCLONICALLY CURVED WITH LITTLE DEFORMATION OR DIFLUENCE. WITH NO SIGNIFICANT DISTURBANCES MOVING THROUGH THE FLOW STORMS WILL TEND TO FORM FIRST OVER HIGHER TERRAIN THEN MOVE INTO THE DESERTS WHERE BOUNDARY INTERACTION WILL PLAY THE GREATEST ROLE IN CONTINUED STORM DEVELOPMENT AND PROPAGATION. LATEST GUIDANCE DOES SUGGEST A BIT OF A CHANGE COMING FOR THE WEEKEND...WITH THUNDERSTORMS CHANCES IMPROVING. UPPER HIGH CENTER IS FORECAST TO SHIFT TO OUR NORTH/NORTHWEST AND STEERING FLOW BECOMES A BIT STRONGER AND RATHER DEEP EASTERLY. ALSO...A MODEST INVERTED TROF MOVES IN FROM THE EAST AND SHIFTS INTO SOUTHWEST ARIZONA/SOUTHEAST CALIFORNIA BY SUNDAY. AS SUCH POPS HAVE BEEN RAISED 5-10 PERCENT ACROSS MUCH OF THE AREA WITH CHANCE NUMBERS ACROSS MOST OF THE LOWER DESERTS BY SUNDAY AFTERNOON AND EVENING...EVEN IN SOUTHEAST CALIFORNIA. THE INVERTED TROF PERSISTS OVER ARIZONA INTO THE EVENING ON MONDAY LEADING TO ENHANCED CHANCES FOR THUNDERSTORM ESPECIALLY OVER SOUTH CENTRAL ARIZONA. FOR TUESDAY INTO THE MIDDLE OF THE WEEK...GFS AND ECMWF START TO DIVERGE IN THEIR SOLUTIONS. GFS BRINGS A LARGE UPPER TROF INTO THE WEST...AND THE SOUTHERN EXTENT OF THIS TROF BRINGS A DRYING SOUTHWESTERLY WINDFLOW INTO ARIZONA...KICKING THE WEATHER DISTURBANCE AWAY TOWARDS THE NORTHEAST AND GRADUALLY DRYING OUT THE CWA FROM THE WEST. THIS DRYING DOES NOT REALLY OCCUR WITH THE EMCWF...WHICH MORE OR LESS PARKS THE INVERTED TROF/UPPER LOW RIGHT OVER CENTRAL ARIZONA TUESDAY AND MOVES IT VERY LITTLE THRU WEDNESDAY. AS SUCH MOISTURE REMAINS PLENTIFUL OVER MOST OF ARIZONA AND CHANCES FOR STORMS ARE ELEVATED. MEX MOS POPS FOR PHOENIX ON WEDNESDAY SHOW JUST A 6 PERCENT CHANCE FOR STORMS...COMPARED TO NEARLY 30 PERCENT FROM THE ECEPHX EUROPEAN MOS. FEEL THAT THE GFS SOLUTION IS BETTER AND FITS CLIMATOLOGY FOR EARLY TO MID SEPTEMBER SO FORECASTS TEND TO FOLLOW THE GFS MORE...THO WE WILL KEEP AT LEAST A SLIGHT CHANCE FOR AFTN/EVE STORM ACROSS THE CENTRAL DESERTS THRU MID WEEK IN A NOD TO THE ECMWF SOLUTION. && .AVIATION... SOUTH-CENTRAL ARIZONA...INCLUDING KPHX...KIWA...AND KSDL... SHOWERS AND THUNDERSTORMS LIKELY AROUND THE TERMINALS THIS AFTERNOON AND EVENING. SCT-BKN CLOUDS DECKS WITH CIGS AS LOW AS 5KFT IN HEAVIER SHOWERS OR THUNDERSTORM. WINDS WILL RETAIN W-NW COMPONENT THIS AFTERNOON/EVENING...BUT HAVE THE POTENTIAL TO SWING AROUND TO THE S-SW WITH STORMS IN THE VICINITY...EVENTUALLY BECOMING S-SE LATER THIS EVENING/EARLY FRIDAY MORNING. SOUTHEAST CA AND SOUTHWEST AZ...INCLUDING KIPL AND KBLH... INCREASING SCT-BKN CLOUD DECKS AOA 10KFT...WITH ISOLATED SHOWERS AND THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING. WINDS WILL GENERALLY REMAIN SOUTH-SOUTHWEST AROUND 10KT OR LESS...EXCEPT FOR THE POSSIBILITY OF SOME OUTFLOW WINDS THAT COULD MOVE INTO THE VICINITY OF THE TERMINALS FROM APPROACHING THUNDERSTORMS. AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS. && .FIRE WEATHER... SUNDAY THROUGH THURSDAY... MONSOON MOISTURE IS EXPECTED TO REMAIN ACROSS THE REGION AS THE UPPER HIGH REMAINS OVER NEW MEXICO. THE FLOW ALOFT IS THEN EXPECTED TO BECOME MORE WESTERLY ON TUESDAY AND WEDNESDAY...AS THE HIGH CENTER SHIFTS SOUTHWARD INTO OLD MEXICO. AS A RESULT...CHANCES FOR THUNDERSTORMS ARE EXPECTED TO DECREASE TUESDAY INTO THURSDAY. DAYTIME RELATIVE HUMIDITY VALUES WILL REMAIN FAIRLY ELEVATED BEFORE TRENDING DOWN BY MIDWEEK. WINDS WILL REMAIN LIGHT...AND TEMPERATURES WILL REMAIN NEAR SEASONAL NORMALS THROUGH THE PERIOD. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...FLASH FLOOD WATCH UNTIL 2 AM MST FRIDAY AZZ024-027-028. CA...NONE. && VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX DISCUSSION...HIRSCH PREVIOUS DISCUSSION...CB AVIATION...MEYERS FIRE WEATHER...MEYERS/PERCHA
Hazardous weather outlook, Sep 6, 6:07 AM MST, 10 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PHOENIX AZ 607 AM MST THU SEP 6 2012 AZZ021>024-026>028-071300- WEST CENTRAL DESERTS-NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA- SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS- SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY- NORTHWEST AND NORTH CENTRAL PINAL COUNTY- 607 AM MST THU SEP 6 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL ARIZONA...SOUTH- CENTRAL ARIZONA...SOUTHWEST ARIZONA AND WEST-CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT. ISOLATED TO SCATTERED MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE EXPECTED WITH THE BEST CHANCES OVER THE HIGHER TERRAIN EAST OF PHOENIX. THE PRIMARY WEATHER HAZARDS INCLUDE GUSTY WINDS IN EXCESS OF 40 MPH...LOCALLY HEAVY RAIN WITH LOCALIZED FLOODING OF ROADS AND WASHES...PATCHY BLOWING DUST AND DEADLY CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THERE WILL BE AN INCREASING CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS...WITH THE BEST CHANCE OCCURRING THIS WEEKEND AND INTO MONDAY...AS INCREASING MONSOON MOISTURE INTERACTS WITH A SLOW MOVING WEATHER DISTURBANCE. THE PRIMARY WEATHER HAZARDS INCLUDE LOCALLY HEAVY RAIN AND LOCALIZED FLOODING OF ROADS AND WASHES...GUSTY WINDS IN EXCESS OF 40 MPH...PATCHY BLOWING DUST AND DEADLY CLOUD TO GROUND LIGHTNING. SOME DRYING FROM THE WEST IS POSSIBLE AFTER TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. AZZ020-025-CAZ030>033-071300- LOWER COLORADO RIVER VALLEY AZ-YUMA/MARTINEZ LAKE AND VICINITY- JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA- RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY- 607 AM MST THU SEP 6 2012 /607 AM PDT THU SEP 6 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA...EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA. .DAY ONE...TODAY AND TONIGHT. THERE WILL BE A SLIGHT CHANCE FOR MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. THE PRIMARY WEATHER HAZARDS INCLUDE GUSTY WINDS IN EXCESS OF 45 MPH...BRIEF HEAVY RAIN WITH LOCALIZED FLOODING OF ROADS AND WASHES...PATCHY BLOWING DUST AND SAND AND DEADLY CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THERE WILL BE A GRADUALLY INCREASING CHANCE FOR MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS...WITH THE BEST CHANCE SUNDAY INTO MONDAY. SOME DRYING FROM THE WEST IS EXPECTED BEGINNING ON TUESDAY. THE PRIMARY WEATHER HAZARDS INCLUDE GUSTY WINDS IN EXCESS OF 45 MPH...LOCALLY HEAVY RAIN WITH LOCALIZED FLOODING OF ROADS AND WASHES...PATCHY BLOWING DUST AND SAND AND DEADLY CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 5, 5:32 PM MST | Special Weather Statement | PSR | 43 min | |
| Sep 5, 5:38 PM MST | Areal Flood Advisory | PSR | La Paz | 112 min |
| Sep 5, 7:35 PM MST | Areal Flood Advisory | PSR | La Paz | 115 min |
| Sep 6, 1:35 PM MST | Flash Flood Watch | PSR | 12 hr | |
| Sep 6, 3:03 PM MST | Areal Flood Advisory | PSR | Maricopa, Yuma | 3 hr |
| Sep 6, 4:01 PM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 3 hr |
| Sep 6, 4:16 PM MST | Dust Storm Warning | PSR | 3 hr | |
| Sep 6, 4:41 PM MST | Blowing Dust Advisory | PSR | 11 min | |
| Sep 6, 4:46 PM MST | Areal Flood Advisory | PSR | Pinal | 119 min |
| Sep 6, 4:50 PM MST | Flash Flood Warning | PSR | Yuma | 106 min |
| Sep 6, 4:57 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Yuma | 49 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.